Hail, Llano
- When
- March 9, 4:00 AM CST
- Where
- Llano County, 4.31 mi SSW of Valley Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.790, -98.820
A cold front caused a few thunderstorms that produced non-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front caused a few thunderstorms that produced non-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 8, 11:41 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1141 PM CST THU MAR 8 2012 .DISCUSSION... SEE AVIATION FOR 06Z TAFS. && .AVIATION... MVFR CIGS AND NORTH WINDS AT 15 TO 25 KNOTS WILL CONTINUE TONIGHT...ALONG WITH OCNL RAIN AND SHRA. CIGS OF 1 THSD TO 2 THSD FT OVC ARE EXPECTED WITH VSBYS OCNLLY 5 TO 6 MILES IN LIGHT RAIN. ON FRIDAY CIGS OF 1 THSD TO 2 THSD FT OVC ARE EXPECTED TO BECOME CIGS 700 TO 1000 FEET FRIDAY NIGHT. OCNL RAIN WILL CONTINUE FRIDAY AND FRIDAY NIGHT. VSBYS ON FRIDAY NIGHT WILL BE AROUND 4 TO 6 MILES IN OCNL RAIN AND SHRA. && .PREV DISCUSSION... /ISSUED 940 PM CST THU MAR 8 2012/ UPDATE... MINOR ADJUSTMENTS TO LOW TEMPERATURES AND HOURLY T/TD. DISCUSSION... THE COLD FRONT CONTINUES TO RACE TO THE COAST. BREEZY NORTH WINDS WILL CONTINUE OVERNIGHT IN THE WAKE OF THE FRONT. 03/0330Z SFC OBS INDICATE THE AVERAGE WIND SPEED ACROSS THE REGION IS GENERALLY IN THE 15 TO 20 MPH RANGE...WITH A FEW POCKETS HIGHER THAN 25 MPH. WILL HOLD OFF ON A WIND ADVISORY DUE TO ISOLATED COVERAGE OF THE STRONGER WINDS AS WELL AS 03Z MSAS ANALYSIS INDICATING LOOSER SFC PRESSURE GRADIENTS FILTERING INTO THE REGION THROUGH THE NEXT FEW HOURS. HOWEVER...WINDS MAY OCCASIONALLY GUST TO NEAR 40 MPH THROUGH THE OVERNIGHT HOURS. WEAK UPPER DISTURBANCES AND SUBTLE ISENTROPIC LIFT IN THE WAKE OF THE COLD FRONT WILL KEEP THE CHANCE FOR SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE PICTURE OVERNIGHT. THE STRONG PUNCH OF COLD/DRY AIR ADVECTION IMMEDIATELY BEHIND THE FROPA EARLIER THIS EVENING HAS BEGUN TO STABILIZE...WITH TEMPERATURES NEAR STEADY OR SLOWLY FALLING OVERNIGHT. FORECASTED LOW TEMPERATURES ARE GENERALLY ON TRACK...BUT HAVE DECREASED BY A FEW DEGREES ACROSS THE HILL COUNTRY/SRN EDWARDS PLATEAU DUE TO LOWER DEWPOINTS AND BETTER COOLING THAN PREVIOUSLY ANTICIPATED. OTHERWISE HAVE FIXED HOURLY T/TD GRIDS TO REFLECT CURRENT TRENDS IN THE WAKE OF THE FRONT. PREV DISCUSSION... /ISSUED 723 PM CST THU MAR 8 2012/ DISCUSSION... THE COLD FRONT IS MAKING GOOD PROGRESS ACROSS THE CWA...AND IS EXPECTED TO PUSH THROUGH OUR SOUTHERN TIER OF COUNTIES WITHIN THE NEXT HOUR OR SO. CHANCES FOR SHOWERS WILL CONTINUE TONIGHT AS INSTABILITY LINGERS IN THE WAKE OF THE FRONT. THERE IS ENOUGH LIFT FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS...BUT COVERAGE AND LIKELIHOOD HAVE TRENDED DOWN...SO EXPECT SHOWERS TO BE THE PREDOMINANT ACTIVITY...WITH AN ISOLATED THUNDERSTORM POSSIBLE. THE CHANCE FOR SEVERE STORMS HAVE LIKEWISE DECREASED RAPIDLY AS THE SFC LAYER HAS STABILIZED CONSIDERABLY BEHIND THE FRONT (DEWPOINTS ALONE HAVE FALLEN BY A GOOD 20 OR SO DEGREES IN THE WAKE OF THE FROPA). HOWEVER...THERE IS STILL A CHANCE OF A MARGINALLY SEVERE STORM (SMALL HAIL AND STRONG WINDS) AHEAD OF AND ALONG THE FRONTAL BOUNDARY (SOUTHERN TIER OF COUNTIES) THIS EVENING. TIGHTENING PRESSURE GRADIENTS BEHIND THE FRONT HAVE ENABLED NORTHERLY WINDS TO REACH 20 TO 25 MPH WITH GUSTS OF ABOUT 30 TO FILTER INTO THE REGION. CURRENTLY EXPECT WINDS TO STAY JUST SHY OF WINDS ADVSY CRITERIA (SUSTAINED AT 26 MPH)...BUT WILL CONTINUE TO MONITOR. WILL ALSO KEEP AN EYE ON TEMPERATURES BEHIND THE FRONT AND ASSESS WHETHER MIN TEMPS WILL NEED TO BE TWEAKED. FOR NOW...HAVE ADJUSTED POP/WX/QPF GRIDS FOR CURRENT TRENDS. PREV DISCUSSION... /ISSUED 550 PM CST THU MAR 8 2012/ DISCUSSION... SEE AVIATION FOR 00Z TAFS. AVIATION... A COLD FRONT FROM NEAR K3T5 TO SOUTH OF KSAT TO SE OF KDRT WILL MOVE QUICKLY SOUTHEAST. NORTH WINDS AT 15 TO 25 KNOTS AND GUSTY ARE EXPECTED TONIGHT...ALONG WITH CIGS OF 2 THSD TO 3 THSD FT OVC. LIGHT RAIN AND SHOWERS WILL DEVELOP TONIGHT AND FRIDAY IN THE COLDER AIR. MVFR CIGS ARE EXPECTED TO CONTINUE FRIDAY... WITH CIGS CONTINUING AT 2 THSD TO 3 THSD FT OVC. NORTH WINDS AT 15 TO 25 KNOTS WILL CONTINUE ON FRIDAY. PREV DISCUSSION... /ISSUED 226 PM CST THU MAR 8 2012/ DISCUSSION... AT 20Z...THE COLD FRONT WAS MOVING INTO OUR NORTHERN-MOST COUNTIES WITH MODERATE TO STRONG COLD AIR ADVECTION BEHIND IT. TEMPERATURES WILL DIP RAPIDLY INTO THE 50S AND THEN THE 40S BEHIND THE FRONT THIS EVENING AS WINDS GUST UP TO NEAR 35 MPH. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE ON THE INCREASE LATE THIS AFTERNOON INTO TONIGHT...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS AND A LOCALLY HEAVY RAINFALL THREAT. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND IMMEDIATELY BEHIND THE FRONT BETWEEN 3 AND 9 PM...AND GENERALLY CONFINED TO OUR NORTHEAST COUNTIES INCLUDING THE AUSTIN METRO AREA. SURFACE DEWPOINT TEMPERATURES HAVE ACTUALLY INCREASED INTO THE UPPER 60S OVER THE PAST FEW HOURS...MAKING FOR HIGHER SBCAPE VALUES APPROACHING 2000 J/KG. THIS LENDS MORE CONFIDENCE TO STRONG OR POSSIBLY SEVERE THUNDERSTORMS EARLY THIS EVENING. THE LOCALLY HEAVY RAINFALL THREAT HAS NOT CHANGED AND IS CONFINED TO AREAS ALONG AND EAST OF I-35...WITH SPOTTY 2+ INCH AMOUNTS POSSIBLE. LOCALIZED URBAN AND SMALL STREAM TYPE FLOODING CAN BE EXPECTED. "STORM TOTAL" RAINFALL AMOUNTS BETWEEN TONIGHT AND SUNDAY WILL RANGE FROM ONE HALF TO ONE INCH ACROSS THE WESTERN THIRD OF SOUTH CENTRAL TEXAS TO BETWEEN 3 AND 4 INCHES ACROSS OUR EASTERN- MOST COUNTIES. AMOUNTS ALONG THE AUSTIN SAN ANTONIO CORRIDOR ARE FORECAST BETWEEN 2 AND 3 AND ONE HALF INCHES. OVERCAST...COLD AND RAINY CONDITIONS WILL CONTINUE BEHIND THE FRONT THROUGH SATURDAY NIGHT. WELL BELOW NORMAL TEMPERATURES ARE FORECAST...WITH DIURNAL TEMPERATURE RANGES 5 DEGREES OR LESS ON FRIDAY. ALTHOUGH SHOWERS/RAIN ARE EXPECTED TO DOMINATE FRIDAY THROUGH SATURDAY...A FEW THUNDERSTORMS ARE STILL POSSIBLE. THE FRONTAL LAYER WILL ERODE LATE SATURDAY INTO SUNDAY AS THE UPPER LOW KICKS-OUT OF NORTHERN MEXICO INTO TEXAS. THIS WILL LEAD TO INCREASING CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO EARLY SUNDAY MORNING. CHANCES WILL END SUNDAY AS THE UPPER LOW MOVES NORTHEAST OUT OF THE AREA. GULF MOISTURE WILL RETURN QUICKLY NEXT WEEK AND LOWS WILL TREND TO WELL ABOVE NORMAL ONCE AGAIN. SPRING-LIKE WEATHER IS FORECAST THROUGH THE WEEK WITH LOWS IN THE 60S AND HIGHS IN THE MID 70S TO NEAR 80. FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS OVER THE NEXT SEVEN DAYS WITH WETTING RAINS EXPECTED OVER THE NEXT SEVERAL DAYS AND HIGHER RELATIVE HUMIDITIES CONTINUING INTO NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 44 48 44 52 52 / 80 80 70 90 80 AUSTIN BERGSTROM INTL AIRPORT 45 49 45 53 52 / 80 80 70 90 80 NEW BRAUNFELS MUNI AIRPORT 44 49 46 53 51 / 80 80 70 90 80 BURNET MUNI AIRPORT 41 47 41 49 49 / 70 80 70 90 80 DEL RIO INTL AIRPORT 39 48 44 54 46 / 30 60 40 70 40 GEORGETOWN MUNI AIRPORT 43 48 43 51 51 / 80 80 70 90 80 HONDO MUNI AIRPORT 43 49 45 54 51 / 70 70 70 80 80 SAN MARCOS MUNI AIRPORT 45 49 45 53 52 / 80 80 70 90 80 LA GRANGE - FAYETTE REGIONAL 48 52 47 56 55 / 80 80 70 80 80 SAN ANTONIO INTL AIRPORT 45 49 45 53 51 / 80 80 70 90 80 STINSON MUNI AIRPORT 45 50 46 54 52 / 80 80 70 80 80 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...08 SYNOPTIC/GRIDS...25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 319 AM CST FRI MAR 9 2012 TXZ171>173-183>194-202>209-217>225-228-100930- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 319 AM CST FRI MAR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. THE MAIN THREAT IS SMALL HAIL AND LOCALLY HEAVY RAINFALL. WIND GUSTS UP TO 35 MPH CAN BE EXPECTED THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY INTO SUNDAY. THE MAIN THREAT IS SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE RAINS WILL END FROM WEST TO EAST ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 215 AM CST FRI MAR 9 2012 TXZ203-218-090845- UVALDE-ZAVALA- 215 AM CST FRI MAR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAVALA AND SOUTHERN UVALDE COUNTIES UNTIL 245 AM CST... AT 211 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR WASHER...OR 7 MILES NORTH OF LA PRYOR... MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UVALDE... KNIPPA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 303 AM CST FRI MAR 9 2012 TXZ202-203-090930- KINNEY-UVALDE- 303 AM CST FRI MAR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR UVALDE AND KINNEY COUNTIES UNTIL 330 AM CST... AT 257 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF KNIPPA TO BLEWETT TO ANACACHO TO SPOFFORD TO 10 MILES WEST OF SPOFFORD...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SPOFFORD... BRACKETTVILLE... CLINE... LAGUNA... CONCAN... ALAMO VILLAGE... GARNER STATE PARK... REAGAN WELLS... MONTELL... TURKEY MOUNTAIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 AM CST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL UVALDE 29.22N 99.78W
03/09/2012 E0.25 INCH UVALDE TX LAW ENFORCEMENT
PEA SIZE HAIL
&&
EVENT NUMBER EWX1200098
CPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 334 AM CST FRI MAR 9 2012 TXZ171-091015- LLANO- 334 AM CST FRI MAR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL 415 AM CST... AT 329 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR CASTELL...OR 15 MILES EAST OF MASON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LLANO... FIELD CREEK... VALLEY SPRING... BABY HEAD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 339 AM CST FRI MAR 9 2012 TXZ183-202-091015- KINNEY-VAL VERDE- 339 AM CST FRI MAR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE AND WESTERN KINNEY COUNTIES UNTIL 415 AM CST... AT 333 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DEL RIO...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEL RIO... LAUGHLIN AFB... AMANDA... STANDART... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Ft Hood radar (KGRK), 138 km away, was scanning. The volume nearest the first event began at 09:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368631, 368632.